Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

142 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

What causes abdominal cramps during bowel movements?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Fri, 27 Apr 2018 in Digestion and Bowels
Question: When I poop lately I have cramping and have even thrown up leaving me exhausted
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 28 minutes later
Brief Answer:
Questions so that I can help

Detailed Answer:
Hello and welcome,

Please tell me more about this so that I can advise:

1. How long has this been going on? When did it start?
2. Do you hav diarrhea? Constipation
3. How long does the cramping last?
4. Is the vomiting due to extreme pain, or from baring down during having a BM, or are you nauseate before this?
5. Please list any medications you are taking and what you are taking them for.
6. Any fevers?
7. Do you have any digestive or autoimmune diseases such as Crohn's, Ulcerative colitis, a history of gall bladder disease, etc?
8. Are you having abdominal pain or digestive symptoms at other times or only during or after having a BM?

Answers to these questions and any additional information you can provide will help me to respond. Thanks
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 1 hour later
1. When I had my periods when I was younger I would have a huge poo during the period and feel week and sometimes nauseated, never thought much about it. It has only been in the last month that I have been throwing up. Through the years when I finally was able to poo this would happen leaving me weak. But getting the tingling in my cheeks but never actually throwing up.
2. Diarrhea and sometimes I do not poo for awhile.
3. The cramping will start about halfway through the poo and then it's hard to shut it down.
4.About halfway through the cramping will begin and then the sudden throwing up, not really nauseated, just the saliva builds up in my mouth and I throw up, doesn't feel like a normal flu like throw up either, just comes up.
5. I take 60 mg of citaliphram p/day and feeling good on it. I have problems with sinuses and just recently gotten a steroid shot that seemed to help. When I have a headache with the sinuses I take 3 aleve. Only thing that seems to help. Not more than once every 2 weeks.
And I take prilosec prescribed. Always have had heartburn.
6. I do have sweats but don't know if they are hot flashes or fever.
7. not to my knowledge.
8. no, only during a pool.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 36 minutes later
Brief Answer:
Thoughts on this

Detailed Answer:
Thank you for the additional information.

The thing that come to mind here:

- Citalopram can cause digestive side effects. There are serotonergic receptors in the digestive tract. Citalopram can be associated with diarrhea, constipation in some people, cramping, and sometimes nausea or vomiting. It usually happens when a person first starts the medication, but really it can happen at anytime. If this is a possibility for you, you may want to talk with your doctor about switching to escitalopram which is the daughter compound of citalopram. Escitalopram (Lexapro) is thought to have fewer digestive side effects compared with citalopram. If you do switch, know that the dosing is not identical. The benefits should be the same, but fewer side effects, if side effects are what are going on here.

- You didn't mention having been on any antibiotics recently for the sinus problem, but if you were, that can cause bowel disturbances for awhile.

- If you were baring down hard, with your abdominal muscles, to move your bowels, that might have put pressure on your stomach, and if the stomach pressure over rides the pressure of the lower esophageal sphincter, it may be why the food came up. And of course vomiting is stressful on the body and might explain the exhaustion afterwards. It may be some kind of autonomic dysfunction too, where the act of having a bm stimulates the vagus nerve which causes the increased salivation, etc.

- You mentioned that you had these symptoms when you would have periods in the past. During periods, hormones are at their lowest. You also mentioned that you may be having hot flashes. So I'm wondering if this might be from hormonal changes.

- If you are having a lot of diarrhea and sweats, I recommend going in to see your doctor and consider a colonoscopy and possibly evaluation for colitis.

I hope this information gives you a place to start with thinking on what might be going on. I hope you feel better soon!




Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication
Medical Topics

Recent questions on  Abdominal pain

doctor1 MD

hey doctor 1 week ago i had all day sensation of urine so i started with antibiotics later i developed abdominal cramps all day they are nt so painful bt if i do ny physical work it strts more accompanied by back pain and whole day i hv head ache and vomiting feeling ,i did d ultrasound it was fine i did urine test after completing course of antibiotics it showed incresse level of epithelial cells,,,now i dnt hv ny urine sensation it is fine bt abdominal cramps back pain nausea ans i pass stool nly in small amount

doctor1 MD

39 asian female, menses Nov 6-12, abdominal pain LLQ goes away when supine, tender to touch, no fever, ate (stupidly) at Burger King Mon evening. Onset next morning, vomiting. No diarrhea. Some bloating, + flatulence and last BM Monday. At Disney world for the week. Seem to walk ok, occasional cramping. Nothing that brings me to my knees. Back pain because I am walking in flip flops, perhaps? Have one day left (today) and headed home tomorrow morning. Warrant an ER visit? Pain tolerable with Motrin.

doctor1 MD

I am on bio-identical hormones and my testosterone level has gone from 62 to 247 in the last 8mos. My GYN has finally told me to stop the testosterone for a while. I ve been having abdominal pain and now lower/upper back pain for the past 3mos. Had ultrasound last wk and it came back showing uterus is anteverted, small hypoechoic foci likely respresents fibroids measuring 8mm. As well as a 1.5cm right ovarian cyst containing some internal debris and a 1.3cm simple left ovarian cyst. Can this be a result of the high testosterone? And is this something to be concerned about? And will these go away on their own?

doctor1 MD

I am a 31 yo female who has been experiencing urinary urgency and incontinence for about 2 years with abdominal pain. Had gall bladder removed about 3 years ago. My recent labs show elevated AST and Alt with low red blood cell count but high MCV MCH.Are any of these things related?

doctor1 MD

My husband got very nauseated and extremely sweaty while urinating. He also got shaky. This happened once before about 5 years ago. What could cause this?

doctor1 MD

I'm having slight bleeding when I urinate and also light vaginal bleeding . I am also having slight abdominal pain . I had cervical cancer and had to have a complete hysterectomy 36 years ago in which they removed my uterus, 1 ovary and cervix. ....

doctor1 MD

Hi doctor so my partner and i had a baby 8 and a half months ago we were using condoms as protection. I have underacfive thyroid . We decided last month or so to leave contraception and have our second child. My periods past two months have been...